Alert archive / Idaho / Red Flag Warnings in 2012

Red Flag Warning 34, NWS Pocatello, ID

August 27, 20127 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 27, 2012, 12:59 AM MDT for 7 counties in Idaho. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2012, 12:59 AM MDT (06:59 UTC)
Expired
Aug 27, 2012, 6:00 AM MDT
In force
5 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Franklin County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 7.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2012-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2012-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
3648 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WWUS85 KPIH 270659
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1259 AM MDT MON AUG 27 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT EARLY THIS MORNING
FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONE 413...

IDZ413-271200-
/O.NEW.KPIH.FW.W.0034.120827T0659Z-120827T1200Z/
CARIBOU RANGE/CARIBOU NF-
1259 AM MDT MON AUG 27 2012

...RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT EARLY THIS MORNING
FOR THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE ZONE 413...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 AM MDT EARLY THIS MORNING. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 413 CARIBOU RANGE/CARIBOU 
  NF.

* TIMING: UNTIL 6 AM MDT MONDAY.

* THUNDERSTORMS: WIDELY SCATTERED IN COVERAGE.

* OUTFLOW WINDS: GUSTS UP TO 40 MPH.

* PRECIPITATION: MOST STORMS LESS THAN 0.10 INCH. LOCALLY 
  HEAVIERAMOUNTS ARE POSSIBLE.

* IMPACTS: NEW FIRE STARTS ARE LIKELY FROM LIGHTNING. GUSTY 
  WINDS COULD SPREAD EXISTING FIRES IN AN UNEXPECTED DIRECTION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
1 follow-up statement
485 
WWUS85 KPIH 270924
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
324 AM MDT MON AUG 27 2012

IDZ413-271030-
/O.CAN.KPIH.FW.W.0034.000000T0000Z-120827T1200Z/
CARIBOU RANGE/CARIBOU NF-
324 AM MDT MON AUG 27 2012

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE ZONE 413...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. 


$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 26, 1:49 PM MDT, 11 hours 10 minutes earlier.

Area forecast discussion, Aug 26, 1:49 PM MDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
149 PM MDT SUN AUG 26 2012

.SHORT TERM...HIGH PRESSURE RIDGE IS BUILDING NORTHWARD TODAY
IN RESPONSE TO EASTERN PACIFIC LOW AD ALONG WITH IT MOISTURE HAS
MOVED INTO SOUTHEAST IDAHO. BEST FORCING FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE ROUGHLY FROM TWIN
FALLS THROUGH SUN VALLEY TO SOUTHWEST MONTANA....PERHAPS CATCHING
MONIDA PASS LATER THIS EVENING. SURFACE LOW PRESSURE WAVE DEVELOPED
THIS MORNING IN NORTH CENTRAL NEVADA AND WILL PROPAGATE INTO MONTANA
BY MONDAY. THIS INCREASES SOUTH WINDS IN THE SNAKE PLAIN AND THE
SOUTH CENTRAL HIGHLANDS RIDGE TOPS REMAIN BREEZY...15 TO 25
MPH...TONIGHT...AND LOCALLY GUSTY IN THE FOOT HILLS SOUTH SIDE OF
INTERSTATE 86. SOUTHERLY WINDS 10 TO 20 MPH ALSO EXPECTED IN THE
UPPER AND LOWER SNAKE PLAIN MONDAY. UNSTABLE MOIST AIR MOVES ACROSS
THE DIVIDE MONDAY...VERY ISOLATED AFTERNOON SHOWERS NEAR THE MONTANA
AND WYOMING BORDERS. MODELS HAVE BEEN CONSISTENT WITH RATHER DRY AIR
IN SOUTHWESTERLY FLOW MOVING IN TUESDAY. RS

.LONG TERM...THE LOW NEAR THE WASHINGTON COAST MOVES NORTHEAST
WEDNESDAY...THE ASSOCIATED SURFACE FRONT SWEEPING SOUTHEAST IDAHO
AROUND NOON TIME. BREEZY TO WINDY MOST AREAS EXPECTED WHILE SHOWERS
WILL BE LIMITED TO NORTHERN IDAHO AND POSSIBLY THE FAR SOUTHEAST
CORNER NEAR BEAR LAKE. PATTERN REMAINS MOSTLY SOUTHWEST FLOW THE END
OF THE WEEK...A SECOND LOW PRESSURE DISTURBANCE OFF THE PACIFIC
CROSSING THE PAN HANDLE FRIDAY. POTENTIAL FOR RAIN IS
MINIMAL...MOSTLY THE MOIST UNSTABLE AIR OVER UTAH NIPPING OUR
SOUTHERN BORDER AND THE CARIBOU HIGHLANDS. WHICH THE MODELS DIFFER
ON FROM RUN TO RUN. RS

&&

.AIR STAGNATION...SURFACE LOW MOVING FROM SOUTHWEST IDAHO TO MONTANA
BY MONDAY WILL KEEP SNAKE PLAIN WINDS FROM THE SOUTH AND BREEZY AT
TIMES OVER THE SOUTH CENTRAL AND EASTERN HIGHLANDS. IN THE CENTRAL
MOUNTAINS...SOUTH TO SOUTHWEST WINDS 10 TO 15 MPH AT RIDGE TOP. THE
INTERIOR VALLEY AREAS WILL PROBABLY DECOUPLE TONIGHT WITH INVERSIONS
SHOWING. THE BIRCH CREEK AND LITTLE LOSS VALLEYS MAY MAINTAIN SOME
MIXING AND SOUTHEAST WINDS OVER NIGHT AS A RESULT OF THE SURFACE LOW
TRACKING TO MONTANA. RS

&&

.AVIATION...MONSOON MOISTURE IS MOVING BACK INTO ID TODAY...WITH
WIDELY SCT TSTMS DEVELOPING OVER THE MTNS THIS AFTN AND EVE. ISOLD
TSTMS ARE POSSIBLE IN THE VALLEYS. BRIEF GUSTY WINDS ARE POSSIBLE
WITH TSTMS. OVERALL CONDITIONS WILL REMAIN VFR...WITH THE EXCEPTION
OF VIS REDUCTION DUE TO SMOKE AT KSUN. ISOLATED STORMS ARE POSSIBLE
OVERNIGHT ACROSS NORTHERN AREAS. EXPECT BREEZY SOUTHERLY WINDS MOST
AREAS TOMORROW.  KEYES/HEDGES

&&

.FIRE WEATHER...MONSOON MOISTURE IS FLOWING BACK INTO IDAHO TODAY...
AND WILL RESULT IN WIDELY SCATTERED THUNDERSTORMS DEVELOPING OVER
WESTERN AREAS AND THE UPPER SNAKE HIGHLANDS. A RED FLAG WARNING IS
NOW IN EFFECT UNTIL MIDNIGHT FOR FIRE ZONES 409/411/412/475/476/477
THROUGH MIDNIGHT. GUSTY WINDS OVER 40 MPH ARE ALSO POSSIBLE NEAR
THUNDERSTORMS.ELSEWHERE...ISOLATED THUNDERSTORMS ARE EXPECTED
ELSEWHERE. AFTERNOON HUMIDITY READINGS WILL BE LOW AGAIN TODAY...BUT
WINDS ARE NOT EXPECTED TO BE QUITE STRONG ENOUGH TO REACH CRITICAL
LEVELS OUTSIDE OF STORMS. MONDAY AND TUESDAY LOOK DRY...BUT A
VIGOROUS UPPER TROUGH MOVES INTO THE PAC NW TUE NIGHT. THIS SYSTEM
IS EXPECTED TO BE DRY...BUT WILL PRODUCE STRONG WINDS ACROSS THE
AREA ON WED. KEYES/HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT
IDZ409-411-412-475>477.

&&
Hazardous weather outlook, Aug 26, 9:52 AM MDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE POCATELLO ID
952 AM MDT SUN AUG 26 2012

IDZ017>025-031-032-271200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
952 AM MDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT ACROSS THE CENTRAL MOUNTAINS...MAGIC VALLEY...SOUTHERN
HIGHLANDS AND UPPER SNAKE HIGHLANDS. LITTLE RAINFALL IS EXPECTED
WITH GUSTY WINDS OVER 40 MPH POSSIBLE. RED FLAG WARNINGS ARE NOW IN
EFFECT THROUGH MIDNIGHT FOR FIRE WEATHER ZONES
409...411...412...475...476 AND 477.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 DRY COLD FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY BRINGING
MODERATE TO STRONG WINDS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 26, 7:16 PM MDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
716 PM MDT SUN AUG 26 2012

IDZ017-022-031-270215-
MINIDOKA ID-LINCOLN ID-CASSIA ID-BLAINE ID-
716 PM MDT SUN AUG 26 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 815 PM MDT

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM JEROME TO JACKPOT NEVADA...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS LINE OF
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   SHOSHONE...
   RICHFIELD...
   CAREY...
   BURLEY...
   OAKLEY...
   ALBION...
   MALTA...

THIS LINE OF STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL
RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4201 11429 4241 11429 4242 11409 4251 11407
      4254 11394 4276 11395 4276 11405 4280 11407
      4280 11434 4284 11439 4285 11458 4318 11458
      4321 11438 4323 11438 4336 11384 4201 11310
TIME...MOT...LOC 0112Z 224DEG 36KT 4278 11435

DSH
Local storm report, Aug 26, 9:05 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
905 PM MDT SUN AUG 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     6 NW MINIDOKA           42.82N 113.57W
08/26/2012  M60 MPH          MINIDOKA           ID   MESONET

&&

DSH
Special weather statement, Aug 26, 10:11 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1011 PM MDT SUN AUG 26 2012

IDZ020-021-270515-
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-POWER ID-BANNOCK ID-
1011 PM MDT SUN AUG 26 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  BINGHAM COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 1115 PM MDT

AT 1006 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORM NEAR SPRINGFIELD..MOVING NORTHEAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   ROCKFORD AND  FORT HALL EAGLE LODGE...
   TABER...
   MORELAND...
   BLACKFOOT...
   ROSE...
   SHELLEY AND  GOSHEN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4318 11194 4288 11260 4321 11301 4328 11301
      4329 11304 4377 11253 4328 11186
TIME...MOT...LOC 0411Z 229DEG 31KT 4313 11270

DSH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:06 PM MDTSpecial Weather StatementPIHBingham, Butte, Jefferson54 min
Aug 26, 6:17 PM MDTSpecial Weather StatementPIHCuster43 min
Aug 26, 7:16 PM MDTSpecial Weather StatementPIHCassia, Lincoln, Minidoka59 min
Aug 26, 7:37 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Lincoln, Minidoka, Power38 min
Aug 26, 8:12 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Lincoln, Minidoka, Power48 min
Aug 26, 10:11 PM MDTSpecial Weather StatementPIHBingham64 min
Aug 27, 2:04 PM MDTFire Weather WatchPIHBannock, Bear Lake, Bingham, Bonneville, Butte, Caribou and 12 more27 hr

Nearby

Red Flag Warnings in Idaho, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.